Anaphylaxis – Announcement of a potential defect in Emerade 150, 300 & 500 microgram solution auto-injectors

Emerade Anaphylaxis Auto-Injectors
Emerade 150 300 500

Anaphylaxis – Announcement of a potential defect in Emerade 150, 300 & 500 microgram solution auto-injectors: We’ve just received notification (11th July 2019) that there is a potential problem with EMERADE 150, 300 & 500 auto-injectors.

Bausch & Lomb UK limited, the manufacturers of Emerade Adrenalin Auto-Injectors has highlighted a risk of Emerade products failing to deliver a dose of adrenaline from the syringe due to a blockage of the needle.

The problem was initially found in 2018 during regular product testing by the manufacturers, and was deemed to be a rare possibility, estimated to affect just 1.5 injectors per ten thousand pens. (0.015%).

However recent information indicates that the likelihood of blocked needles is higher than first thought, estimated at 2.3 injectors per thousand (0.23%), based on lab simulations.

This notification of potential for needle blockage applies to Emerade devices of all strengths. It does not apply to the other marketed brands of adrenaline auto-injectors. The Medicines and Healthcare products Regulatory Agency (MHRA) is not recalling batches of Emerade.


If you, or someone you know has anaphylaxis, please read this report for the full press release.


All those with anaphylaxis should continue to follow best practice, carrying two in-date pens with them at all times. The risk of not being able to deliver a dose of adrenaline before the emergency services arrive is then substantially reduced, from 0.23% to 0.000529%.

Patients experiencing any problem with Emerade failing to activate should report this via the MHRA’s Yellow Card Scheme and keep the pen for further examination.

Anaphylaxis – What is it & what should you do?

Anaphylaxis is the result of the immune system – the body’s natural defence system – overreacting to a trigger. This is often something you’re allergic to, but isn’t always. Common anaphylaxis triggers include:

  • foods – including nuts, milk, fish, shellfish, eggs and some fruits.
  • medicines – including some antibiotics and non-steroidal anti-inflammatory drugs (NSAIDs) such as aspirin.
  • insect stings – particularly wasp and bee stings.
  • general anaesthetic.
  • contrast agents – special dyes used in some medical tests to help certain areas of your body show up better on scans.
  • latex – a type of rubber found in some rubber gloves and condoms.

In some cases, there’s no obvious trigger. This is known as idiopathic anaphylaxis.

Symptoms of anaphylaxis

Anaphylaxis usually develops suddenly and gets worse very quickly. The symptoms typically include:

  • feeling light-headed or faint.
  • breathing difficulties – such as fast, shallow breathing.
  • wheezing.
  • a fast heartbeat.
  • clammy skin.
  • confusion and anxiety.
  • collapsing or losing consciousness.

There may also be other allergy symptoms, including an itchy, raised rash (hives), feeling or being sick, swelling (angioedema), or stomach pain.

What to do if someone has anaphylaxis

Anaphylaxis is a medical emergency. It can be very serious if not treated quickly. If someone has symptoms of anaphylaxis, you should:

  • use an adrenaline auto-injector if the person has one – but make sure you know how to use it correctly first.
  • call 999 for an ambulance immediately (even if they start to feel better) – mention that you think the person has anaphylaxis.
  • remove any trigger if possible – for example, carefully remove any wasp or bee sting stuck in the skin.
  • lie the person down flat with their legs raised– unless they’re unconscious, pregnant or having breathing difficulties, in which case lie them in the recovery position on their left-hand side.
  • give another injection after 5-15 minutes if the symptoms don’t improve and a second auto-injector is available.

Training

If you’d like to get hands on training so you’d know what to do if someone suffered anaphylaxis, contact us to book your place on our next Level 3 Award in Responding to Anaphylactic Reactions course.

Anaphylaxis – Announcement of a potential defect in Emerade 150, 300 & 500 microgram solution auto-injectors

Leave a Reply

Your email address will not be published. Required fields are marked *